Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 28, 2003, 3:29 PM EDT for Midland County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 28, 2003, 4:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Midland County, MI
The radar
The Grand Rapids radar (KGRR), 112 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763
WUUS53 KDTX 281929
SVRDTX
MIC111-282015-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
328 PM EDT SAT JUN 28 2003
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MIDLAND COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 415 PM EDT
* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF OIL CITY...OR 4 MILES
SOUTHEAST OF MOUNT PLEASANT...MOVING NORTHEAST AT 35 MPH. THIS
SEVERE THUNDERSTORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60
MPH AND HAIL UP TO ONE INCH IN DIAMETER.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OIL CITY AT 340 PM EDT
NORTH BRADLEY...COLEMAN AT 350 PM EDT
SANFORD AT 355 PM EDT
EDENVILLE AT 405 PM EDT
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY.
LAT...LON 4356 8493 4342 8477 4365 8430 4382 8427
4383 8452
$$
DWD SFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:50 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 28, 11:50 AM EDT, 3 hours 39 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1150 AM EDT SAT JUN 28 2003 UPDATE FOCUS IS WITH SEVERE POTENTIAL FOR THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS THAT DEVELOPED JUST BEFORE SUNRISE HAVE PERSISTED THROUGH THE MORNING. CURRENT ACTIVITY APPEARS TO BE OCCURRING IN A MODERATE 850MB THETA-E RIDGE FROM ABOUT LAKE ST CLAIR TO CENTRAL ILLINOIS. THIS IS JUST SOUTH OF THE WARM FRONT WHICH EXTENDS FROM SOUTHERN LAKE HURON TO SOUTHERN LAKE MICHIGAN. 12Z RUC/ETA ARE SIMILAR INDICATING THIS FRONT LIFTING NORTHWARD DURING THE AFTERNOON. WHILE CLOUDS/PRECIP CONTINUE ACROSS THE SOUTHERN CWA...GOOD SUNSHINE IS WARMING MUCH OF THE NORTHERN CWA FROM BAX TO AZO. MID/HIGH CLOUDS NOW BEGINNING TO SPREAD IN FROM THE WEST TO LIMIT THE INSOLATION...BUT WE SHOULD SEE ANOTHER COUPLE HOURS OF FULL SUN THIS FAR EAST. TEMPERATURES HAVE RESPONDED WELL THIS MORNING...WITH MANY STATIONS INTO THE LOW/MID 70S AS OF 11 AM. MBS IS EVEN 71F WITH AN EAST WIND NORTH OF THE FRONT. SEVERE POTENTIAL FOR THIS AFTERNOON HINGES ON HOW MUCH WE DESTABILIZE. WARM FRONT IN PLACE TO PROVIDE FOCUS...WITH DECENT SHORTWAVE OVER ILLINOIS/WISCONSIN TRACKING NORTHEAST ACROSS THE CWA TO PROVIDE ADDITIONAL SYNOPTIC LIFT. THE NORTHERN CWA ALSO GETS NEAR THE LEFT-EXIT OF 90KT 300MB JET/50KT 500MB JET OBSERVED AT 12Z NOSING INTO THE WESTERN GREAT LAKES...WITH MODERATE UPPER LEVEL DIVERGENCE ACROSS MAINLY THE NORTHERN CWA. SURFACE OBSERVATIONS SHOW SOME MOISTURE POOLING ALONG THE BOUNDARY WITH DEWPOINTS IN THE LOWER 60S ACROSS WESTERN LOWER...WITH MORE MID/UPPER 50S ACROSS THE CWA. EVEN MODIFIED FOR A SURFACE T/TD OF 78/59...12Z DTX SOUNDING YIELDS A CAPE OF 2200 J/KG. 12Z RUC/ETA FORECAST SOUNDINGS DO NOT SHOW MUCH CHANGE IN THE PROFILE DUE TO TEMPERATURE ADVECTION...ALTHOUGH BOTH COOL/DAMPEN OUT THE MINOR CAP OBSERVED NEAR 500MB. 4KM BAMEX MM5 LOOKS TO HAVE A DECENT HANDLE ON STORMS DEVELOPING ON MKX RADAR OVER SOUTHERN WISCONSIN/LAKE MICHIGAN. SIMULATION THEN EXPANDS THIS AREA INTO AN IMPRESSIVE LOOKING LINE THIS AFTERNOON THAT SWEEPS ACROSS CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AROUND 00Z NEAR SUNSET WITH LOSS OF HEATING. WILL CONTINUE TO MENTION POSSIBLE SEVERE IN THE HWO...WITH THE GREATEST THREAT ACROSS THE NORTHERN CWA NEAR THE WARM FRONT. FREEZING LEVELS ARE MUCH LOWER THAN PAST FEW DAYS RUNNING NEAR 10KFT...WITH 850MB JET NEAR 30KTS. PRECIPITABLE WATERS OBSERVED UPSTREAM ARE BETTER FOR PRECIP LOADING THAN PREVIOUSLY INDICATED...BUT STILL AROUND AN INCH AND A HALF. PRESENCE OF THE WARM FRONT ALSO PROVIDES ANOTHER CONCERN. HELICITIES RUNNING NEAR 200M2/S2 ALONG THE BOUNDARY WITH 0-6KM SHEAR ONLY NEAR 30M/S. THIS IS DOWN FROM PREVIOUS RUNS...WHICH IS IN LINE WITH CONVECTIVE MODE INDICATED BY BAMEX RUN. WHILE WE WILL HOLD OFF ON MENTIONING ANY TORNADOES IN THE HWO...WILL KEEP THE POSSIBILITY IN THE BACK OF OUR MIND ESPECIALLY IF WINDS BACK MORE AHEAD OF THE APPROACHING WAVE. BRAVENDER FULL MORNING DISCUSSION... ...SEVERE POTENTIAL EXISTS THROUGH THIS EVENING... LATEST H2O VAPOR LOOP SHOWS MEAN TROF CONTINUING TO EVOLVE ACROSS THE NORTHERN 1/3RD OF THE CONUS. NOSE OF 90KT 300MB JET WAS APPROACHING IOWA WHERE A DISORGANIZED COMPLEX OF CONVECTION APPEARS TO BECOMING MORE ORGANIZED THIS MORNING WITH DIVERGENCE ALOFT. FURTHER EAST...MOISTURE IS ADVECTING INTO THE GREAT LAKES REGION WITH A NARROW 700MB THETA-E RIDGE AXIS RIDING INTO THE WESTERN HALF OF THE STATE. SFC ANALYSIS PAINTS A WARM FRONT ALONG I69 WITH SFC HIGH CENTERED OVER LAKE SUPERIOR. SOME SHOWERS AND ISOLATED THUNDER EVIDENT ON THE RADAR WAS RIDING ALONG THIS FRONT AND THETA-E WHICH WILL BE OUR IMMEDIATE CONCERN TO BE FOLLOWED BY SEVERE POTENTIAL LATER TODAY. MOST OF THIS FORECAST HAS BEEN FOCUSED ON THE NEXT 12-18 HOURS WITH THE POTENTIAL OF SEVERE WEATHER. ETA SOUNDINGS SUGGEST SEVERE POTENTIAL IS LIMITED WITH A WEAKER WIND FIELD AS 500MB JET REMAINS WEST OF THE STATE AND 30KTS FORECAST OVER THE REGION THIS AFTERNOON. HOWEVER...WITH WARM FRONT DRAPED OVER THE NORTHERN CWA AND THE RETURN FLOW OF LOW LEVEL MOISTURE INTO THE LOWER MICHIGAN (LOWER 60 DEWPOINTS)...FORECAST SOUNDINGS SUGGEST CAPES CLIMB TOWARD 1500 J/KG WITH SFC AND ELEVATED LI/S LOWERING TO BETWEEN -1C/-5C. AS SUGGESTED IN THE SWODY1 (THANKS FOR THE COLLABORATION SPC)...BOUNDARY LAYER HELICITIES NORTH OF THE WARM FRONT ARE RESPECTABLE WITH THETA-E RIDGE AXIS OVERHEAD AND THE APPROACH OF SHORT WAVE TROUGH FROM THE MID WEST. SO THIS MAY BE OUR FIRST SHOT OF ORGANIZED CONVECTION FOR THE TRI CITIES AND THUMB WITH THE RISK OF A BRIEF TORNADO IF UPDRAFTS CAN DEVELOP QUICKLY. THIS WILL BE DEPENDANT ON THE AMOUNT OF INSOLATION WE RECEIVE. BASED ON WARMING CLOUD TOPS UPSTREAM INTO WISCONSIN AND LLJ REALIGNING TO OUR WEST...THINK WE SHOULD BE ABLE TO RECEIVE ENOUGH SUNSHINE. THIS WILL NEED TO BE CLOSELY MONITORED TODAY. MODELS ALL AGREE THAT THIS FRONT WILL LIFT NORTH OF THE CWFA LATE TODAY LEAVING SOUTHEAST LOWER IN THE WARM SECTOR WITH SFC DEWPOINTS CLIMBING INTO THE LOWER 60S BASED ON UPSTREAM CONDITIONS. ETAKF SOUNDINGS SHOW CAPES THIS AFTERNOON ALMOST HALF OF THAT FROM THE OPERATIONAL ETA (LIKELY DUE TO THE HIGHER SFC DEWPOINTS WHICH DO NOT LOOK CORRECT) WITH 1500 J/KG WITH BULK OF THE SHEAR AND FORCING ALONG THE DEVELOPING SFC LOW OVER THE MID-MISSISSIPPI RIVER VALLEY. WITH LAPSE RATES CLIMBING TOWARD 6.5C/KM...THERMODYNAMICS SHOULD BE ENOUGH FOR THUNDERSTORM DEVELOP FOR ALMOST ALL OF THE CWA THIS AFTERNOON INTO THIS EVENING. WITH WIND PROFILES AND HODOGRAPHS BECOMING A BIT MORE LINEAR...PRECIP LOADING AND EMBEDDED BOWS WILL BE THE MAIN ISSUE. WET BULB ZEROS DO CLIMB FROM 9K TO 10K FEET WHICH SUGGESTS HAIL REACHING SEVERE LIMITS BUT LIKELY NOT GETTING TOO LARGE. MODEL QPF AND MEAN RH SUGGEST NUMEROUS/LIKELY POP COVERAGE INTO THE EVENING. THE COLD FRONT WILL ATTEMPT TO MOVE THROUGH SOUTHEAST MICHIGAN TONIGHT TO CONTINUE ORGANIZED CONVECTION. MODELS HAVE SLOWED DOWN THE PROGRESS OF THIS FRONT WHICH IS A PROBLEM AS WE HEAD INTO SUNDAY. WITH SHORT WAVE ROTATING BY TO OUR NORTH AND DEEPER CYCLONIC FLOW OVERHEAD...WE WILL NEED TO EXTEND THE CHANCE OF THUNDERSTORMS FOR MOST OF THE DAY. CAPES CLIMB ABOVE 2K J/KG IN THE MORNING WITH 500MB 50KT JET COMING ON IN FROM THE UPPER PLAINS. HOWEVER IT WILL BE A RACE BETWEEN THIS AND THE DRIER AIR ATTEMPTING TO ADVECT IN AS INDICATED IN THE SOUNDINGS DURING THE AFTERNOON. SURFACE HIGH PRESSURE WILL THEN CONTINUE TO BUILD INTO THE AREA ON MONDAY AS THE UPPER TROF MOVES EAST WITH NW FLOW ALOFT OVER THE GREAT LAKES. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BGM
Hazardous weather outlook, Jun 28, 2:18 PM EDT, 1 hour 11 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 217 PM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 601 IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST MICHIGAN ALONG AND NORTH OF INTERSTATE 94. SEE THE LATEST AREAL OUTLINE FROM THE NATIONAL WEATHER SERVICE FOR MORE DETAILS. OCCASIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF INTERSTATE 69...WITH NUMEROUS THUNDERSTORMS SOUTH OF INTERSTATE 69. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...AND BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER. AVERAGE STORM MOTION WILL BE TO THE NORTHEAST AT 20 MPH. A WARM FRONT EXTENDING FROM SOUTHERN LAKE MICHIGAN TO SOUTHERN LAKE HURON WILL LIFT NORTHWARD ACROSS THE SAGINAW VALLEY THIS AFTERNOON. A FEW HOURS OF SUNSHINE FOLLOWING THE EARLY MORNING THUNDERSTORMS HAVE ALLOWED THE ATMOSPHERE TO DESTABILIZE THIS AFTERNOON. THUNDERSTORMS WILL SPREAD INTO SAGINAW AND FLINT THROUGH 4 PM...AND INTO PORT HURON AND DETROIT BETWEEN 3 PM AND 6 PM. THUNDERSTORMS WILL CONTINUE THROUGH 8 PM BEFORE WEAKENING. ANOTHER ROUND OF THUNDERSTORMS IS LIKELY TONIGHT AS A COLD FRONT MOVES ACROSS SOUTHEAST MICHIGAN. BECAUSE INSTABILITY WILL DIMINISH AFTER SUNSET...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE. AVERAGE STORM MOTION TONIGHT WILL BE TO THE EAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER NETWORKS HAVE BEEN ACTIVATED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BRAVENDER
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:28 PM EDT | Special Marine Warning | DTX | 92 min | |
| Jun 28, 6:03 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
| Jun 28, 6:17 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 43 min |
| Jun 28, 6:59 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 46 min |
| Jun 28, 7:05 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 25 min |
| Jun 28, 7:16 PM EDT | Special Marine Warning | DTX | 44 min | |
| Jun 28, 7:29 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 46 min |
| Jun 28, 7:48 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 42 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.